Avalox For Sinus Infection Caused Left Achilles Tendonitis

by Susan
(New York)

I was prescribed Avelox for a serious sinus issue and within a week I had developed tendonitis in my left ankle.

I am not an athlete and have never suffered from this condition. In fact, I was researching foot anatomy on the web to self-diagnose my pain when I came across a number of references to tendonitis developing as a result of taking a certain family of antibiotics.

Six months later, I am still suffering. Some days are worse than others and I see no improvement. I caution people to be their own advocates and I caution doctors to be more aware. My dentist who prescribes antibiotics regularly had never heard of this.

I am in no doubt that my tendonitis is the result of my course of antibiotics.


Joshua Answers:

Hello Susan.

Yes, Avelox is a member of the fluoroquinolone family of antibiotics, that includes Levaquin and Cipro.

It's entirely unsurprising that your dentist has never heard of this. And you said, doctors should be more aware. It's a huge problem when it's a problem.

And while doctors regularly dismiss symptoms like yours as having no possible connection to the antibiotics they prescribe, a description like yours, where you had no pain or other Symptoms of Tendonitis, and then you suddenly did have chronic, long lasting pain that doesn't act like regular Tendonitis, makes it pretty clear.

Please reply using the comment link below. Do not submit a new submission to answer/reply, it's too hard for me to find where it's supposed to go.

And, comments have a 3,000 character limit so you may have to comment twice.

Joshua Tucker, B.A., C.M.T.
The Tendonitis Expert

Comments for Avalox For Sinus Infection Caused Left Achilles Tendonitis

Average Rating starstarstarstarstar

Click here to add your own comments

Nov 13, 2013
Who Knew Avelox For Sinusitis Could Cause Tendon Pain?
by: Amoureena

I am a 35 year old female. I have always been very active and healthy. I took Avelox for 10 days for a sinus infection. I started feeling tendon pain in my knees/legs after a few days. I reported it to my doctor who told me it wasnt related to the medication.

I (like a good patient) continued taking the medication . I kept having more pain so I looked up the side effects online and was surprised to learn that this medication was black listed by the FDA. I then called my pharmscist who told me I should stop taking it.

I took this drug 2 years ago. I still have tendon pain. The worst is in my shoulder, I have gone to physical therapy for over a year and even had arthoscopic shoulder surgery because the pain has been so intense. That was over a year ago, the pain is still terrible.

I also have the pain in my knees and ankle. Who knew getting rid of a sinus infection would be so costly.


Joshua Comments:

Hello Amoureena.

It's unfortunate that the prescribing doctor wasn't even aware of the black box warning label on the drugs he was prescribing.

It's equally unfortunate that the gov't and AMA have pretty well complely insulated doctors from any repercussions from malpractice. Btut that's a different conversation...

So it's been two years since you took the Avelox..are things getting better, getting worse, or staying the same?

Apr 15, 2014
Avelox 400 mg is dangerous!
by: Gemma

I was prescribed and took Avalox for more than 4 weeks and I got swelling in my face, mouth, numbness and now pain in my knee and joints. I don't have these problems before.

It is bad that doctors are not aware how serious the side effects and these should be ban in the market.


Apr 17, 2014
On the mend...
by: Susan

I am the original Susan who wrote about my experience with Avelox. I completely forgot I had written this. An update: I developed full blown Achilles tendonitis in both heels. Some days I had a lot of swelling and tenderness. I was always able to walk but walked gingerly on occasion for fear of popping the tendons - I had a friend who snapped both tendons so I was aware of the consequences of tendonitis.

More than two years have passed and it is definitely improving. I walk regularly and it doesn't hinder my movement. I did put on 30 lbs which, of course, is never helpful with your overall health anyway, and certainly exacerbated the pain. I made the comment about advocating for yourself and I repeat that here. Educate yourself.

Read about possible drug side-effects and listen to your body. I would have discontinued using the drug at the first sign of tendon discomfort if I had been warned/informed and maybe limited the damage that taking the full course caused.

Secondly, a doctor will rarely stress that weight and diet may be what is causing discomfort, fatigue, gastrointestinal issues, depression, etc.

Be kind to yourself. After a life of eating poorly and suffering from fluctuating weight, I cut out high fat, sugars and most bread/pasta dishes. I am finally awake!! And I was not desperately unhealthy, obese, chronically ill - I am a regular woman who wasn't being kind to her body.

It's possible that by reducing foods that can cause inflammation I am healing myself.

Good luck!

Aug 27, 2015
Given levaquin and cipro when had avelox on allergy medication list
by: Laura

A few years ago I was given avelox for an infection.

After three days on this med I could not get out of bed.

A few months later I developed plantar facitis in both feet. Went through treatment after treatment, braces, cortisone injections, physical therapy, I gave up when the podiatrist wanted to cut on my Achilles tendon.

This past fall I went to the ER with 103 temp, had a high white count, with all the ER tests not explaining.

They admitted me, put me on I.V. Antibiotics, cipro and levaquin, even though I had Avelox on my allergy list because I never want to take it again.

After four days and no further testing done to find the source of my fever and high white count, I insisted they send me home, I was miserable, in pain, they did nothing for me, but did arrange for home health.

I could not move my head from side to side, I was having muscle spasms, my muscles were so tight in my back that the home health physical therapist said you need to go somewhere with machines, this is more than we can do for you at home.

Primary gave me muscle relaxers and referred to physical therapy. They had me doing exercises and were doing this needle-less acupuncture, I can't remember what it is called but it send an electric current into acupuncture points.

After the third treatment I had a shooting pain down my left arm and into my hand, I could not turn a doorknob or pick up anything with my fingers. After the fourth treatment the same thing happened on the right side.

Stopped going to physical therapy with agreement of primary doc. He sent me for MRI and back experts referred to neurologists.

Three neurologists later and with the hand and foot, back and neck pain and muscle spasms that come and go, the only answer so far is tendon inflammation.

I have been told by both massage and physical therapists that my muscles do not relax.

Scheduled for more doctors and tests. Tired and miserable.


Joshua Comments:

Hi Laura.

1. I'm not a big fan of lawsuits, but i suspect you have a very good malpractice case. Having a fluoroquinolone on your medication allergy section of your medical history, and being given more, without a bacterial infection having been identified, resulting in increased/ongoing pain/problem/suffering/etc...

2. Fluoroquinolones deplete magnesium. Muscles can't relax without enough magnesium.

These are two basic functions that are, unfortunately, a mystery to the overwhelming majority of medical and health practitioners out there.

Get magnesium into you. That's your number one priority.

The body can't function without it, and you're (almost certainly) severely lacking.

3. I'd get working with us and The Fluoroquinolone Toxicity Solution. Your symptoms sound pretty bad, you need a complete plan of attack.

If you're lucky, getting enough of the right nutrition into you might just go a long way to dropping your symptoms down.

Let's start with expectations of being lucky first, and go from there after we see what happens.

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Levaquin.